February 20, 1994 I was prescribed Floxin for symptoms which were actually a result of an allergic reaction to an antibiotic I was taking for a possible infection. That was almost 5 years ago. My immediate symptoms while taking Floxin were many that I would not and did not attribute to taking an antibiotic. The first few days I was very anxious, had aches up and down both arms, but was mainly confused half the time. ie., couldn't remember what I would be in the middle of doing, why had I gone upstairs, (or downstairs), kept thinking that I needed to do things which turned out I had already done. I would be in mid conversation with someone and completely lose train of thought or words. Some groceries that should be put in fridge, I put in the pantry and visa-versa. So.....what's the word for that? I always forget it - maybe by the end of this post....
On the 4th day of Floxin treatment I woke with extreme left-sided pelvic pain, which escalated to extreme proportions by the 9th day. I called the doctor's office, only to be given an appt 2 days later, although I was in tears and in great fear at the time. I also was caring for children at the time and just kept praying that I was not dying and would last until the day of the appt....But that night I ended up in ER via ambulance.....I felt like I was being strangled - my throat was slammed shut.
X-rays were taken but my throat was not swollen so I was not in anaphylactic shock - good news to me at the time. I was given steroids and told to avoid Floxin in the future. Things didn't change - symptoms remained the next days and days after. When I asked the prescribing physician what family of drugs was Floxin in, "sulphas, penicillin's, myacins?" she gruffly stated that it was not in any family, that it was new and out there all by itself.
In the next horrible days of total pain and confusion and tight throat, I wasn't eating, knew I was dying, ultrasound showed nothing for pelvic pain - I was frantic and grateful when I was able to get in to see a well referred physician who told me that I did not have a hernia and thought I might possibly have an infection in my colon, although I had no symptoms of such.
I was given Cipro and thought my life back, I felt consoled and happy to know that I was not in immediate danger of dying. After 2 doses of Cipro I ended up in an emergency medical facility, choking ever more than previously ( which had not subsided ) I was unable to sit, barely able to speak to the doctor there who asked me if I was being abused at home - All I wanted to know was why was I feeling strangled in the throat and how long do you have to live when you are unable to swallow?!
He then looked at the meds I was on and was astonished that I was taking Cipro after I had told him that this weird stuff had all began weeks before on Floxin and that I had been to an ER 9 days prior (to this day) He said why were you given Cipro! It's the same as Floxin! It's Ciprofloxin! He told me that I was probably having an esophageal spasm, gave me Zantac for reflux (didn't have) and told me to see a gastroenterologist as soon as possible. Which I did.
The symptoms did not alleviate and I knew I was dying, tried to hang on minute to minute. Each time I looked at my children I thought it might be the last. Usually a strict and consistent , (and loving) mom, I now was giving my children (ages 3 and 7) anything they wanted, and they could do no wrong....I was living with such intense fear, pain, confusion, etc....couldn't be the Floxin or the Cipro I thought......I had stopped taking them......the symptoms would have gone away if I had suffered an allergic reaction to them.....a prayer was on my lips at every moment I could manage to say one.....Please don't let me die without knowing from what....
Then on Easter Sunday April 3, 1994, Stephen Fried's article appeared in the Washington Post. My prayers were answered!!!. I was not dying!!!!! I sought help through that article and found out that my symptoms were due to an adverse drug reaction to these quinolones. My new doctor thought that within 12 months the symptoms would subside. 12 months!!!! No, no, no ....now that I knew what had happened I would surely be better soon and I was not going to put up with tight throat for 12 months!!!
My story since then is so long, my journey to end these symptoms has been tough on my wonderful family and my children are now 8 and 12!!! How can this be? I want those five years back! I have learned much about quinolones and drug reactions and politics and other medications and the medical profession. I have met some wonderful people along the way. I have learned a lot and have been given so much compassion by others who have suffered from the effects of quinolones and have felt their pain, their grief, their struggles.
I am weary now, but will write again soon to try to add to the forum, by writing about what I actually do know about some of the symptoms this class of drugs can cause and the devastation, as well.
As has been said by someone previously on the forum, Stephen Fried's book, Bitter Pills is a must read for all who come to this site, as well as those who have no idea what has happened to them, if they develop strange symptoms while on quinolones. Dateline did a spot on this April 13, 1998. Transcripts I'm sure are available. Oprah did a show, as well, in 1993. Too bad I wasn't watching that day. I appeared on the Phil Donahue show early January,1995 with Dr. Sidney Wolfe of Public Citizens Health Group.
He has written several books, as well, Best Pills, Worst Pills I and II.
My symptoms are due to an adverse CNS reaction. They remain to this day, even with medication. I had no prior history of seizure disorders. Not everyone experiences such symptoms. Many are tendon and/or joint pain complaints. Many have nervousness, insomnia, confusion, and oh yes I just remembered the word I was searching for earlier --DISORIENTATION!!!
Many thanks to those who formed this group. I would like to help anyone I can.
Last Updated 6/14/04